Introduction: The commonest metastases to the thyroid are from renal cell carcinomas (RCC) and 2348% of all thyroid metastases are RCCs. They may occur many years after RCC excision, the longest reported latent period being 20 years. Sunitinib (SUN), a multiple targeted anti-cancer drug, is increasingly used for RCC therapy but may cause thyroid dysfunction in some usually hypothyroidism. We report a patient who presented with thyroid metastases 21 years after RCC excision, who developed biphasic thyroid dysfunction during SUN therapy.
Case presentation: A 76-year-old woman who had a nephrectomy for RCC 21 years before, and was on no relevant medication, presented with an enlarging right thyroid nodule. She had a thyroid lobectomy following inadequate FNAC of the nodule. Histology revealed metastatic clear cell renal carcinoma. CT scans revealed possible pancreatic and ovarian metastases but no recurrence at the original site. She was started on SUN for disseminated disease, after multidisciplinary team review. Six weeks later she developed fast atrial fibrillation, and was thyrotoxic FT4 26.6 pmol/l (919) and TSH <0.01 mU/l (0.034.40). She had no pain in the neck, difficulty in swallowing, influenza like symptoms or tenderness in the thyroid remnant. Thyrotrophin receptor antibodies (TRAb) were negative. Carbimazole was started in primary care, but was stopped when subclinical hypothyroidism developed a few weeks later. She remained persistently hypothyroid several weeks after stopping carbimazole.
Discussion: i) This subject developed thyroid metastases from a RCC excised 21 years previously. This as far as we are aware, is the longest latent period reported. ii) She developed a biphasic thyroid illness, which was most likely SUN induced (TRAb negative, no clinical features suggestive of painful subacute thyroiditis). Although, SUN commonly causes hypothyroidism, a hyperthyroid phase may occasionally precede this, due to a destructive thyroiditis which is usually mild and produces no local symptoms.